New Mexico, 2010

Flash Flooding in New Mexico, August 2, 2010

August 2, 2010 · NWS ABQ · 5 events in 2 counties and zones

Deep moisture combined with an upper level wave sliding north across western New Mexico produced more torrential rainfall and repeat flooding for areas around Gallup and the Jemez Mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Deep moisture combined with an upper level wave sliding north across western New Mexico produced more torrential rainfall and repeat flooding for areas around Gallup and the Jemez Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 2, 2:05 AM MST, 10 hours 55 minutes earlier.

Area forecast discussion, Aug 2, 2:05 AM MST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 AM MDT MON AUG 2 2010

.DISCUSSION...DRIER MID LEVEL AIR HAS INFILTRATED MUCH OF THE
EASTERN HALF OF NEW MEXICO AND TO SOME EXTENT MAY DRAG INTO SOME
CENTRAL AREAS THROUGH THE DAY TODAY. MAIN FEATURES AT THE UPPER
LEVELS INCLUDE AN INVERTED UPPER TROUGH IN CENTRAL TO NORTHEASTERN
ARIZONA...SPAWNED FROM YESTERDAY/S CONVECTION WHILE ANOTHER
FAIRLY BROAD CIRCULATION LIFTS NORTHWARD JUST WEST OF THE EL PASO
AREA. SOME CONVECTION HAS BEEN ONGOING OVERNIGHT WITH THIS FEATURE
NEAREST TO THE CENTER...AND OTHERWISE THE UPPER HIGH CENTER HAS
BEEN LINGERING NEAR THE ARK/LA/TEX REGION. THIS SHOULD KEEP BEST
DEEP COLUMN MOISTURE ACROSS THE WESTERN BORDER AND INTO THE
NORTHWESTERN QUADRANT OF THE STATE TODAY. DO NOT PLAN ON ALTERING
THE FLASH FLOOD WATCH...AS THIS STILL CAPTURES THE AREA OF HIGHEST
CONFIDENCE FOR SLOW MOVING STORMS WITH POTENTIALLY TORRENTIAL
DOWNPOURS. HAVE LIKELY POPS SPREAD INTO THE SOUTHWESTERN MOUNTAINS
AS WELL AS THE NORTHERN MOUNTAINS...BUT STORM MOTION IS EXPECTED
TO BE A BIT FASTER IN THESE AREAS WHICH SHOULD MITIGATE THE
FLOODING THREAT SOME. ALSO...THE SOUTHWESTERN HALF OF THE STATE
SHOULD SEE PWATS DROP TO LESS THAN AN INCH...REDUCING THE
ABILITY/EFFICIENCY OF STORMS TO PRODUCE HEAVY RAIN. TEMPERATURES
WILL ALSO TREND UP 2 TO 4 DEGREES IN THIS SOUTHWESTERN HALF DUE TO
DRIER CONDITIONS TODAY.

UPPER TROUGH OVER THE NORTHWEST U.S. SHOULD TRACK INTO CENTRAL TO
NORTHERN ROCKIES BY TUESDAY ALLOWING A BELT OF WESTERLIES ALOFT TO
START TO FLATTEN THE UPPER HIGH SLIGHTLY. DRIER AIR WILL ALSO
EXTEND ITS FOOTPRINT OVER THE STATE WITH PWATS PROGGED TO DROP TO
LESS THAN AN INCH OVER THE WHOLE STATE. WHILE LOCALLY HEAVY
RAINFALL WOULD STILL BE A POSSIBILITY...THE THREAT FOR MORE
WIDESPREAD HEAVY RAIN WOULD SEEMINGLY BE DECREASING TUESDAY.
TEMPERATURES WOULD THEN RESPOND UPWARD A COUPLE OF DEGREES IN THE
WESTERN TIER OF THE STATE DUE TO THIS DRIER AIR MASS. OTHER
FEATURE OF INTEREST WOULD BE A COLD FRONT SAGGING OVER SOUTHEAST
COLORADO TUESDAY AFTERNOON AND EVENING. WHILE THE FRONT ISNT
EXPECTED TO INFILTRATE THE NORTHEASTERN PLAINS UNTIL
WEDNESDAY...CONVECTION ENHANCED ALONG THE BOUNDARY COULD
POTENTIALLY GENERATE A BETTER MESOSCALE CONVECTIVE COLD POOL THAT
MAY ADVANCE FARTHER SOUTH THAN MODELS ARE CURRENTLY ADVERTISING.
HAVE UPGRADED POPS TO 30 PERCENT IN THE FAR NORTHEAST...AND A FEW
STRONG STORMS MAY BE SEEN IN THIS AREA.

WILL CONTINUE A FAIRLY SIMILAR TREND INTO WEDNESDAY WITH 30 POPS
IN THE FAR NORTHEAST WHERE FRONT WILL BE MAKING ITS
APPEARANCE...AND ELSEWHERE PRECIPITATION COVERAGE WOULD BE LIKELY
SHIFTING GRADUALLY TOWARD A MORE CLIMATOLOGICAL PATTERN FOR EARLY
AUGUST WITH SCATTERED POPS IN MUCH OF THE NORTHERN AND WESTERN
MOUNTAINS.

INTO THURSDAY AND THE REST OF THE EXTENDED FORECAST PERIOD...IT
WILL BE HARD TO ARGUE WITH CLIMATOLOGICAL CUES SUCH AS THE
RESIDUAL SOUTHWEST TO NORTHEAST ORIENTED THETA-E RIDGE OVER THE
FORECAST AREA ALONG WITH THE UPPER HIGH TO THE EAST.
HOWEVER...MODELS ARE JOGGING THE UPPER HIGH A BIT CLOSER TO
HOME...CENTERING ALONG THE EASTERN BORDER OF THE STATE BY THIS
WEEKEND...BUT THIS SHOULD REALLY BE OF LITTLE CONSEQUENCE.

52

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED THE REMAINDER OF THIS
MORNING WITH SOME BRIEF AND LOCALIZED POCKETS OF MVFR CIGS
POSSIBLE ESPECIALLY OVER THE WEST. SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING FAVORING THE
HIGH TERRAIN OF WESTERN AND CENTRAL NEW MEXICO WITH THE BULK OF
THE ACTIVITY OCCURRING FROM THE CONTINENTAL DIVIDE AND POINTS
WEST. THE STRONGER STORMS WILL CREATE BRIEF MVFR CIGS AND VSBY IN
HEAVY RAINFALL. WILL GO WITH HIGHER CONFIDENCE IN THE TAF FOR KFMN
AND KGUP AND KEEP A GENERAL CB OR VCTS REMARK IN FOR KABQ AND
KSAF. LESS COVERAGE OF STORMS EXPECTED TO THE EAST OF THE CENTRAL
MOUNTAIN CHAIN AND WILL LEAVE OUT ANY CONVECTIVE MENTION AT KTCC
AND KROW. SOME LOW CLOUD DEVELOPMENT POSSIBLE OVER WESTERN
SECTIONS OVERNIGHT INTO TUESDAY MORNING BUT CONFIDENCE STILL TOO
LOW TO ADD TO TAFS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. KW

&&

.FIRE WEATHER...LITTLE CHANGE IN THE FORECAST THINKING. MAIN
FOCUS FOR ADDITIONAL WETTING RAINFALL REMAINS FROM THE CONTINENTAL
DIVIDE WEST TO THE ARIZONA STATE LINE WHERE HEAVY RAIN IS
EXPECTED. THUNDERSTORM COVERAGE WILL BE MORE SCATTERED OVER THE
CENTRAL AND NORTHERN MOUNTAINS WITH ONLY AN ISOLATED THREAT OVER
THE EAST WHERE DRIER LOW LEVELS ARE EXPECTED. AFTERNOON HUMIDITIES
COULD LOWER INTO THE TEENS AND 20S OVER THE EAST.

UPPER HIGH TO REMAIN TO THE EAST THE NEXT FEW DAYS WITH DAILY ROUNDS
OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED...MAINLY
OVER WESTERN SECTIONS. DRIER AIR TO FILTER INTO THE CENTRAL AND EAST
WITH LESS COVERAGE EXPECTED. LEE SIDE SURFACE TROUGH MAY CREATE
BREEZY SOUTHWEST SFC WINDS OVER THE EAST DURING THE NEXT FEW
AFTERNOONS WHICH WILL AID IN THE LOWER DEWPOINTS. REGARDLESS OF THE
DRIER CONDITIONS...THE THREAT FOR CRITICAL FIRE WEATHER IS NOT
ANTICIPATED. OVERNIGHT HUMIDITIES WILL BE VERY GOOD TO EXCELLENT
EACH DAY THROUGH THE EXTENDED.

MODELS BRING A WEAK BACKDOOR COLD FRONT INTO THE NORTHEAST WEDNESDAY
INTO THURSDAY WHICH MAY BRING AN INCREASE IN LOW LEVEL MOISTURE AND
ENHANCED THREAT FOR SHOWERS AND THUNDERSTORMS. DID SHOW THIS TREND
IN THE MORNING GRIDS.

LATE IN THE EXTENDED...THE GFS STILL TRIES TO BUILD THE UPPER RIDGE
FURTHER WEST WHICH MAY KEEP THE EAST CAPPED OFF FROM CONVECTIVE
DEVELOPMENT BUT UNCERTAINTY EXISTS AS TO HOW FAR WEST THE HIGH WILL
BUILD. MODELS HAVE BEEN FURTHER DELAYING THIS TREND WITH THE PAST
FEW RUNS...THUS WE WILL KEEP WETTING RAIN CHANCES IN PLACE FROM THE
CENTRAL MOUNTAINS WEST TO THE ARIZONA STATE LINE.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  84  62  86  61 /  70  70  40  50
DULCE...........................  81  54  82  52 /  70  70  50  50
CUBA............................  80  55  82  52 /  60  60  40  40
GALLUP..........................  79  56  83  56 /  70  70  50  50
EL MORRO........................  76  54  81  54 /  70  70  50  50
GRANTS..........................  80  55  84  55 /  60  60  40  40
QUEMADO.........................  80  56  85  55 /  70  60  50  50
GLENWOOD........................  84  62  88  63 /  40  40  30  40
CHAMA...........................  78  50  78  50 /  80  70  50  50
LOS ALAMOS......................  83  58  85  56 /  50  40  30  40
PECOS...........................  82  54  85  54 /  30  30  30  30
CERRO/QUESTA....................  82  52  83  51 /  50  50  30  30
RED RIVER.......................  74  48  74  49 /  70  60  50  50
ANGEL FIRE......................  78  48  78  47 /  60  60  50  50
TAOS............................  85  54  86  53 /  60  50  30  30
ESPANOLA........................  91  58  91  59 /  30  30  30  30
SANTA FE........................  83  56  86  56 /  40  30  30  30
SANTA FE AIRPORT................  86  59  89  60 /  30  30  30  30
ALBUQUERQUE FOOTHILLS...........  85  64  88  65 /  30  30  20  30
ALBUQUERQUE HEIGHTS.............  87  67  90  68 /  30  30  20  30
ALBUQUERQUE VALLEY..............  89  64  92  65 /  20  30  20  30
ALBUQUERQUE WEST MESA...........  89  64  92  66 /  30  30  20  30
LOS LUNAS.......................  90  64  93  66 /  20  30  20  30
RIO RANCHO......................  88  65  92  66 /  30  30  20  30
SOCORRO.........................  91  65  94  66 /  20  30  20  20
SANDIA PARK/CEDAR CREST.........  84  53  86  60 /  30  30  30  30
MORIARTY/ESTANCIA...............  86  58  88  60 /  30  30  20  30
CLINES CORNERS..................  85  59  87  59 /  30  20  20  30
GRAN QUIVIRA....................  86  61  88  61 /  20  20  20  20
CARRIZOZO.......................  89  60  91  62 /  20  20  10  20
RUIDOSO.........................  82  56  81  61 /  20  20  20  20
CAPULIN.........................  89  59  86  59 /  30  20  30  30
RATON...........................  90  56  89  56 /  30  30  30  40
LAS VEGAS.......................  86  57  87  57 /  30  30  30  30
CLAYTON.........................  96  65  96  65 /  10  10  20  30
ROY.............................  91  65  92  64 /  20  20  20  20
CONCHAS.........................  99  66 100  67 /  10  10  10  20
SANTA ROSA......................  97  65  98  66 /  10  10  10  20
TUCUMCARI....................... 101  68 100  68 /   5   5   5  10
CLOVIS..........................  97  66  97  66 /   0   0   5   5
PORTALES........................  98  66  98  66 /   0   0   0   0
FORT SUMNER.....................  99  68  99  67 /   5   5   5  10
ROSWELL.........................  99  67  99  66 /   5   5   0   5
PICACHO.........................  94  63  94  63 /  20  10  10  10
ELK.............................  87  57  88  60 /  20  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
NMZ501>506-510-511.

&&

52/17
Hazardous weather outlook, Aug 2, 4:34 AM MST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 AM MDT MON AUG 2 2010

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
534 AM MDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL OVER THE NORTHWESTERN QUARTER OF NEW MEXICO IS
EXPECTED AGAIN TODAY... WHERE LOCALIZED AREAS OF FLASH FLOODING
MAY OCCUR. PLEASE REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ALTHOUGH THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT
THIS TIME...NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP ON TUESDAY AND WEDNESDAY...PARTICULARLY OVER THE
NORTHERN...NORTHWESTERN...AND SOUTHWESTERN MOUNTAINS WHERE SOME
LOCALIZED AREAS OF HEAVY RAINFALL WILL BE MOST LIKELY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING OR HEAVY
RAINFALL TO THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE AT
1.888.386.7637 OR VIA OUR WEBSITE AT WEATHER.GOV/ABQ.

52

The radar

The Albuquerque radar (KABX), 120 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, McKinley

When
August 2, 1:00 PM MST to 2:30 PM MST
Where
McKinley County, 1.77 mi E of South Chaves to 1.4 mi ENE of South Chaves
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.377, -108.119

South Chavez Road and Woodview Drive in Baca as well as Navajo Road in Thoreau were washed out.

Flash Flood, McKinley

When
August 2, 4:45 PM MST to 5:45 PM MST
Where
McKinley County, 1.53 mi SW of Iyanbito to 0.77 mi SW of Iyanbito
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.507, -108.502

Sweetwater, Iyanbito and Dakota Loop Roads were washed out due to flash flooding in Iyanbito for the second time in two days.

Flash Flood, McKinley

When
August 2, 5:09 PM MST to 6:30 PM MST
Where
McKinley County, 1.79 mi WNW of Rehoboth to 0.6 mi WNW of Springstead
Cause
Heavy Rain
Property damage
$120,000
Reported by
Law Enforcement
Coordinates
35.538, -108.680

After the Church Rock bridge at Telstar Road collapsed July 31st, a temporary bridge was put in place. Just 2 days later, another bout of flash flooding resulted in the temporary bridge being washed out. A female flood victim had to be rescued the high waters in Church Rock. She sustained only minor injuries. Other vehicles were flooded out in Church Rock as well. In addition, mud as deep as 5 feet plagued Challenger Road again. Superman Canyon Road, Old Church Rock Coal Road, and Becenti Trail were also washed out for the 2nd time in as many days.

Flash Flood, Sandoval

When
August 2, 8:00 PM MST to 9:00 PM MST
Where
Sandoval County, 0.79 mi NNE of Jemez Spgs to 0.86 mi WNW of Ponderosa
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.781, -106.686

Flash flooding resulted in mud and rocks, some as large as 10 inches in diameter, flowing across portions of Highway 4 between Jemez Pueblo and Jemez Springs.

Flash Flood, Sandoval

When
August 2, 8:10 PM MST to 9:00 PM MST
Where
Sandoval County, 7.84 mi NNE of Jemez Spgs to 8.35 mi NNE of Jemez Spgs
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.876, -106.640

The La Cueva fire station flooded and Twisted Juniper Road was washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251232, 251229, 238099, 238100, 238101.